What is the Wells score for DVT?
The Wells DVT score estimates how likely a deep vein thrombosis is. It tells you whether to scan first or to start with a D-dimer.
NICE NG158 uses the two-level version: “DVT likely” or “DVT unlikely”.
Wells DVT criteria
Each criterion scores 1 point. An alternative diagnosis at least as likely scores −2.
- Active cancer
- Paralysis, paresis or recent leg plaster
- Bedridden 3 days or more, or major surgery within 12 weeks
- Tenderness along the deep veins
- Whole leg swollen
- Calf swelling 3 cm or more than the other leg
- Pitting oedema in the symptomatic leg
- Collateral superficial veins (not varicose)
- Previously documented DVT
Interpreting the score (NICE NG158)
| Score | Result | Next step |
|---|---|---|
| 2 or more | DVT likely | Proximal leg vein ultrasound within 4 hours. If delayed: D-dimer, interim anticoagulation, scan within 24 hours. |
| 1 or less | DVT unlikely | D-dimer within 4 hours. Ultrasound if positive. |
If a “DVT likely” scan is negative, NICE advises a D-dimer if not already done. Repeat the scan in 6 to 8 days if the D-dimer is positive.
Practical points
- Measure calf circumference 10 cm below the tibial tuberosity.
- D-dimer is often raised in older people, pregnancy and after surgery.
- Use creatinine clearance to dose a DOAC.
- Think about PE if there is breathlessness or chest pain.